Is there a happy ending for AF?

Hi, I came across this forum this morning and what a relief to know I'm not the only one. I'm 59 and I've been in AF Tachycardia for a year. In this time I've had 4 Cardioversions and 2 Ablations, none of them successful till last Friday with my latest Cardioversion. I've been on Warfarin and Atenolol. Last Friday I was put on Propafenone but I couldn't tolerate it, I can't seem to tolerate any antiarrythmimics (like Flecainide) at all and now my Cardiologist is talking about the possibility of a PM. Is this the only solution I have? I haven't been able to work as the fatigue is debilitating, I so want to get back to normal, I think I've forgotten what normal is to be honest! I'm trying to keep my sense of humour but it's not easy is it. I'd love to hear opinions and ideas.

9 Replies

  • Welcome to the forum.

    Yes there can be life after AF. I had three ablations before ine was sorted out and that was seven years ago (I'm now 70).

    A pace maker will not stop AF but a pace and ablate where they fit a pacemaker and later ablate the AV node leaves one pacemaker dependent but provides the ventricle with a regular beat which deals with the fatigue problem for most people although the fluttering in the chest may still be felt.

    You say that you couldn't tolerate propafanone which helped me and to be honest three days isn't long enough to get used to the drug. Are you sure that is doesn't suit you?

    Read all you can from the main AF Association website as knowledge is power.


  • Thanks for your reply Bob. I was vomiting the whole 3 days and I was like a zombie, (did the same with Flecainide) and I spoke to my Cardiologist and he's going to try another antiarrythmimic . He's trying to avoid a PM but it's looking that way. He explained about the pace and ablate too. I only ever hear of a PM with Bradycardia, I don't know anyone with a PM for Tachycardia. I've been living with a constant 130 bpm for a year and it makes you fed up doesn't it. Since last Friday I'm down to 57 (a little bit low imho!) so it's fingers x and here's hoping there is an antiarrythmimic out there for me!

  • Hi Abril12,

    Welcome to the forum.

    I think you will find that there are quite a number on here that have had a PM for Tachycardia. As Bob says they would have pace and ablate. I have a bi-ventricular PM with ICD, (just in case). I was certainly Bradycardic due to various other "faults", where my HR was 40 - 45 and might get up to 65 if I really pushed myself. With pace and ablate you are not 100% dependent on the PM. If the PM failed the heart has a secondary natural pacemaker in The Bundle of His, the fibres that transfer the signal from the AV node to the ventricles. This would only beat at around 30 bpm, but would hopefully keep you going until your PM was fixed. However the modern PM's are extremely reliable and will keep working for between 6 and 10 years, when they need replaced as the batteries discharge. However there is ample warning that the unit requires to be replaced. That's why it is extremely important to go for the regular checks on the PM. I had mine fitted 6 weeks ago and the next check is at 3 months and then every 6 months thereafter.

    I was like you and couldn't tolerate any of the usual drugs that my cardio tried. Sounds like your cardio still has others to try. Hopefully you'll get one that does suit and does the job of keeping things under control for a while yet.

    Get as much info as you can and keep us updated and ask, ask, ask, and I would echo Bob's last sentence.


  • Thank you very much Walter. It's so nice to speak to people who understand what AF is all about. You mention AF or Tachycardia to someone and you'll immediately get the confused looks....."you've been off work a year because your heart beats a little fast?"

    I'll definitely keeping asking and reading ...everything I can get my hands on!

  • I wonder what dose of propafenone you were on? I started with 3x150 and felt as though I had morning sickness! So it was dropped to 2x150 and I take Ranitidine too and I can cope with that, just feel too hungry....I really feel for you as I had to go to hospital with chest pains at that rate. Now I have to take Diltiazem to stop tachycardia. I am 70 and was told too young to have a pacemaker. There are a lot of drugs available (as I've learned here!) to slow HR but I'm assuming they have all been tried and failed?

    I hope the cardioversion holds this time, should think your heart must be having a lovely rest!

  • Hi Buffafly, I was on 150gm x 3 a day like you! I've never felt so ill, it was constant nausea (when I wasn't being sick) and I just felt like a zombie. I tried to go down to 2 but I didn't feel any better so I stopped (with my Cardiologists consent). He's going to start me on another one on Thursday, fingers x!

    I think my heart is having too much of a HR is 49 - 55, too slow! They'll get it right in the end!!

  • Hi. if propafenone is bad for you stop it now. I was given this medication two years ago to stop A flutter / AF. After 3 days my flutter was so bad I found myself in resus for 3 days. It was a direct reaction to the drug. Propafenone can create more probs than it solves, and if unlucky, can make AF a lot worse. If you feel bad after 3 days with it, stop it.

    Just my experience opinion.


  • Hi there Phil, yes I stopped taking it after 3 days of vomiting, nausea and just generally feeling like a zombie. I hope my Cardiologist can try me with another antiarrythmimic that suits me better as this is the 2nd bad reaction I've had, the 1st one was Flecainide and I had the same problem. Thank you very much for taking the trouble to comment.

  • I also had this same prob with flecainide. !

    Both are good drugs for lots of people, but when they're bad...


You may also like...